Tornadoes · United States · Pennsylvania · 2017
EF0 tornado, Fern to Millerstown, Pennsylvania, June 19, 2017
From Fern to Millerstown, this EF0 tornado ran 0.8 miles across Clarion County on June 19, 2017, touching down at 5:52 PM EDT and reaching 60 yards wide. It killed nobody, and did $15,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 19, 2017
- Touchdown
- 5:52 PM EDT (21:52 UTC)
- Lifted
- 5:53 PM EDT (21:53 UTC)
- On the ground
- 1 minutes
- Path length
- 0.8 miles (1.2 km)
- Path width
- 60 yards (55 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- County
- Clarion County
- Touchdown point
- 41.304, -79.520
- Lift-off point
- 41.305, -79.509
- Record number
- 1706191552-01
What the Weather Service recorded
Placeholder.
Upper trough moving across the region coincided with an area of low CAPE but high shear, which supported the development of a weak tornado over Clarion county, Pennsylvania on June 19th. Damage from the tornado was primarily to trees, though a few outbuildings were also damaged.
A National Weather Service survey team confirmed an EF0 tornado occurred Monday evening along Millerstown Road in Elk Township, Clarion county. There were several reported sightings of a funnel cloud along with one person confirming it reached the ground. The only structural damage was to outbuildings and barns with sheet metal roofs. Hardwood trees were used to determine the rating as numerous trees were uprooted or snapped along the north side of Millerstown Road. The storm tracked across Millerstown Road just east of the 598 postal address and uprooted and snapped several additional trees before lifting just prior to reaching Pine City Road.
A survey conducted by the National Weather Service in Pittsburgh concluded that a tornado occurred Monday evening, June 19th, in Elk Township in Clarion county. A weak tornado touchdown occurred Monday evening along Millerstown Road in Elk Township Clarion county. There were several reported sitings of a funnel cloud along with one person confirming it reached the ground. The only structural damage was |to outbuildings and barns with sheet metal roofs. Hardwood trees were used to determine the rating as numerous trees were uprooted or snapped along the north side of Millerstown Road. The storm tracked across Millerstown Road just east of the 598 postal address and uprooted and snapped several additional trees before lifting just prior to the reaching Pine City Road.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the tornado touched down at Jun 19, 3:53 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 19, 3:53 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 353 PM EDT Mon Jun 19 2017 .SYNOPSIS... An upper trough will maintain daily chances for showers and thunderstorms and cooler conditions through midweek. && .NEAR TERM /THROUGH TUESDAY/... Few showers and storms are already developing closer to the lake shore and over western Ohio as the upper trough and cooler temperatures aloft advect over the southern Great Lakes. Expect this trend to continue as a shortwave pivots through the upper tough this evening. While there will be moderate levels of speed shear, unimpressive mid-level lapse rates and weak instability should limit strong/severe potential across the region. Any convection should really weaken with the loss of heating tonight, with PoPs diminishing toward midnight. Tuesday should generally be a repeat of today, although with lower chance PoPs until the next shortwave approaches late. There are timing differences amongst the model guidance with this wave, so nothing more than low chance PoPs, with a focus closer to the upper trough. Temperatures will remain close to or just below seasonal values. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... Upper trough will remain situated across the Great Lakes through Wednesday before departing to the east and being replaced by weak upper ridging/nearly zonal flow for Thursday. Again, models continue to time the shortwave passage differently Tuesday night/Wednesday with the GFS suggesting a boundary will hang up across the region and help for invitation Wed afternoon, while the NAM pushes the boundary and precipitation chances south of the forecast area. With low confidence, will keep no more than slight chance PoPs in the forecast at this time. Models generally agree in rising heights and dry conditions on Thursday with temperatures moderating to near or above seasonal averages. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... The progressive flow will make any long term forecast difficult, and the models resolve the evolution of a potential tropical system differently. With this in consideration, have opted to stay close to a blend of guidance which keep conditions mostly dry until late Thursday. After this time, deeper moisture will support higher PoPs and warming temperatures until an upper level trough deepens over the central CONUS late. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... MVFR cigs will lift to VFR as drier air works in from the west. With the passing of an upper level trough, scattered showers are possible especially for FKL and DUJ closer to the center of the disturbance. Confidence not high enough at any airport for prevailing conditions just VCSH at the aforementioned northern terminals between 22Z- 02Z. After sunset VFR conditions will slowly give way to a moist boundary layer and development of MVFR stratocu in the predawn hours. For now, opted to keep all airports no lower than MVFR, however would not be surprised to see FKL and DUJ drop below 1KFT CIGS between 09Z-13Z. Stratocu will break into a scattered cu field by the end of the forecast. Winds will be light from the west around 5-8kts. .Outlook... Brief restrictions are possible through mid week as an upper trough slides over the region. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 19, 4:19 AM EDT, 13 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 419 AM EDT Mon Jun 19 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-200830- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 419 AM EDT Mon Jun 19 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Pittsburgh, PA (KAGC), 12:00Z
9.9 hours before the tornado, 111 km from the path. June 19, 2017.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 13 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Franklin(Awos) (FKL), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2017 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
The other tornadoes of June 19, 2017
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.